I had shoulder surgery 11 days ago. Because of the sling I have to sleep on my back. (I usually sleep on my stomach). I wake up every hour with my mouth feeling like straw. I swish some water in my mouth and drink a little and go back to sleep.This continues all night. I think this is due to the anistesia but should it take so long to get out of my body. I am 77 years old.
It could partially be due to the anesthesia, but also medications can cause or aggravate a dry mouth. Are you still on any pain meds? Or even antibiotics?
Definitely try to increase your fluid intake during the day, but stay away from things with caffeine, as that can have a diuretic effect on the body, making you feel even more dry and thirsty. You may also want to try sucking on a piece of hard candy (even sugarless) - of course, don't do this when you're laying down, but doing so sometimes helps to "activiate" the salivary glands in your mouth so it doesn't feel so dry.
It's also possible that since you're not used to sleeping on your back, that since you are now, maybe you're ending up sleeping with your mouth open, as opposed to breathing through your nose. Mouth breathing will definitely dry your mouth out much faster. Unfortunately, I don't really know of any way to keep your mouth from dropping open when you fall asleep, but if you make sure your nose is very clear when you lay down - and not congested at all - it might help you to be able to breathe through your nose instead.
Thanks for your answer. I am off strong pain meds. Only took them for 2 days. Stopped them over a week ago. The fact that I usually don't sleep on my back is the most logical reason. Tried to sleep sitting up with pillows behind me last night and only woke up twice with the straw feeling in my mouth.
Hi, welcome to the forum, some of the medication will have anti cholinergic action which can cause dry mouth. This is basically due to decreased salivary formation. Dehydration can also be another cause.
You need to maintain your water intake chart. Take adequate fluids throughout the day. After a day or two you will be alright. This occurs with the patients post surgery. Take care and regards.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.